Alert archive / South Dakota / Flash Flood Warnings in 1998

Flash Flood Warning 6, NWS Aberdeen, SD

July 13, 1998Dewey County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 13, 1998, 5:51 PM MDT for Dewey County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 1998, 5:51 PM MDT (23:51 UTC)
Expired
Jul 13, 1998, 11:55 PM MDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1998-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1998-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
2364 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 132351
FFWABR
SDC041-140555-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
651 PM CDT MON JUL 13 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1155 PM MDT (1255 AM CDT)

* ABERDEEN RADAR INDICATES THAT VERY HEAVY RAIN...POSSIBLY EXCEEDING
  TWO INCHES...HAS FALLEN OVER AN AREA EXTENDING FROM GREEN GRASS TO
  PARADE TO JUST WEST OF RIDGEVIEW. THIS MAY CAUSE FLASH FLOODING IN
  THOSE AREAS...POSSIBLY ON GREEN GRASS CREEK AND MEADOW CREEK. THERE
  MAY ALSO BE SIGNIFICANT RISES ON THE MOREAU RIVER IN THIS AREA
  LATER THIS EVENING.

DON'T DRIVE INTO AREAS WHERRE WATER COVERS THE ROAD!

TDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 8:35 AM MDT, 9 hours 16 minutes earlier.

Area forecast discussion, Jul 13, 8:35 AM MDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
935 AM CDT MON JUL 13 1998

THE CURRENT FORECAST HAS A GOOD HANDLE ON THE CURRENT SITUATION. A STRONG
CAP EXISTED ACROSS THE AREA. THIS SHOULD KEEP CLOUDS FROM DEVELOPING.
ALSO...SOUTHWEST WINDS SHOULD ALLOW THE ATMOSPHERE TO BECOME WELL
MIXED. OVERALL...SEE NO PROBLEMS WITH THE CURRENT FORECAST.

.ABR...rNONE.

CB

In the hours before

Local storm report, Jul 13, 5:39 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
639 PM CDT MON JUL 13 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0617 PM     GREEN GRASS               SD   0.75 INCH HAIL
07/13/98   DEWEY

END
Local storm report, Jul 13, 5:39 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
639 PM CDT MON JUL 13 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0617 PM     GREEN GRASS               SD   0.75 INCH HAIL
07/13/98   DEWEY

END

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:30 PM MDTSevere Thunderstorm WarningABRDewey65 min
Jul 13, 5:36 PM MDTSevere Thunderstorm WarningABRDewey64 min

Nearby

Flash Flood Warnings in South Dakota, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.